Alert archive / Wyoming / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 30, NWS Cheyenne, WY

June 7, 2017Goshen County, Wyoming

NWS Cheyenne, WY issued this severe thunderstorm warning at Jun 7, 2017, 7:17 PM MDT for Goshen County, Wyoming. It was in force for 58 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 7, 2017, 7:17 PM MDT (01:17 UTC)
Expired
Jun 7, 2017, 8:15 PM MDT
In force
58 min
Issued by
NWS Cheyenne, WY
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Goshen County, WY

The radar

The Cheyenne radar (KCYS), 133 km from the middle of the area, began a volume at 01:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 7, 7:47 PM MDTHAIL 111 Nne Torrington, WY
Jun 7, 8:15 PM MDTTSTM WND DMG2 Ene Torrington, WYESTIMATED 65 MPH WINDS DAMAGED WIND EQUIPMENT NEAR PRAIRIE CENTER SCHOOL. WIND-DRIVEN QUARTER SIZE HAIL TOTALED ALFALFA CROP.
Jun 7, 8:20 PM MDTHAIL 0.621 N Torrington, WY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 30 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Rapid City, SD (KRAP), launched 00:00Z, 1.3 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Rapid City, SD at 00:00Z on 2017-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 516 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Rapid City, SD at 00:00Z on 2017-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
516 J/kg
Mixed-layer CIN
-86 J/kg
Mixed-layer LCL
1524 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
156 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

584 
WUUS55 KCYS 080117
SVRCYS
WYC015-080215-
/O.NEW.KCYS.SV.W.0030.170608T0117Z-170608T0215Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
717 PM MDT WED JUN 7 2017

The National Weather Service in Cheyenne has issued a

* Severe Thunderstorm Warning for...
  Northern Goshen County in southeastern Wyoming...

* Until 815 PM MDT

* At 717 PM MDT, a severe thunderstorm was located 9 miles south of
  Prairie Center, or 21 miles north of Torrington, moving south at 25
  mph.

  HAZARD...60 mph wind gusts and half dollar size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* This severe thunderstorm will be near, 
  Torrington and Lingle around 800 PM MDT. 

Other locations impacted by this severe thunderstorm include Hwy 85
At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4249 10428 4244 10406 4193 10406 4204 10460
TIME...MOT...LOC 0117Z 018DEG 23KT 4237 10414 

HAIL...1.25IN
WIND...60MPH
 
$$

Rubin
3 follow-up statements
704 
WWUS55 KCYS 080136
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
736 PM MDT WED JUN 7 2017

WYC015-080215-
/O.CON.KCYS.SV.W.0030.000000T0000Z-170608T0215Z/
Goshen WY-
736 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR CENTRAL GOSHEN COUNTY...

At 736 PM MDT, a severe thunderstorm was located 13 miles northeast
of Lingle, or 14 miles north of Torrington, moving south at 25 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

This severe storm will be near...
  Lingle around 805 PM MDT. 
  Torrington around 805 PM MDT. 

Other locations impacted by this severe thunderstorm include Hwy 85
At Dry Rawhide Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4233 10439 4232 10406 4193 10406 4204 10460
TIME...MOT...LOC 0136Z 007DEG 20KT 4228 10417 

HAIL...1.50IN
WIND...60MPH
 
$$

Rubin
793 
WWUS55 KCYS 080158
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
758 PM MDT WED JUN 7 2017

WYC015-080215-
/O.CON.KCYS.SV.W.0030.000000T0000Z-170608T0215Z/
Goshen WY-
758 PM MDT WED JUN 7 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM MDT
FOR EAST CENTRAL GOSHEN COUNTY...

At 757 PM MDT, a severe thunderstorm was located 7 miles north of
Torrington, moving south at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail. 

SOURCE...Radar indicated. At 747 pm MDT...Quarter size hail was 
         reported 11 miles north northeast of Torrington. 

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees. 

This severe storm will be near...
  Torrington around 815 PM MDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4226 10432 4222 10406 4193 10406 4199 10437
TIME...MOT...LOC 0157Z 004DEG 17KT 4218 10418 

HAIL...1.00IN
WIND...60MPH
 
$$

Rubin
668 
WWUS55 KCYS 080212
SVSCYS

Severe Weather Statement
National Weather Service Cheyenne WY
812 PM MDT WED JUN 7 2017

WYC015-080222-
/O.EXP.KCYS.SV.W.0030.000000T0000Z-170608T0215Z/
Goshen WY-
812 PM MDT WED JUN 7 2017

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL GOSHEN COUNTY
WILL EXPIRE AT 815 PM MDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire.  However small hail,
gusty winds and heavy rain are still possible with this thunderstorm.

LAT...LON 4226 10432 4222 10406 4193 10406 4199 10437
TIME...MOT...LOC 0212Z 018DEG 23KT 4209 10422 

$$

Rubin

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 5:40 PM MDT, 1 hour 37 minutes earlier.

Area forecast discussion, Jun 7, 5:40 PM MDT, 1 hour 37 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
540 PM MDT Wed Jun 7 2017

.SHORT TERM...(This evening through Friday night)
Issued at 355 PM MDT Wed Jun 7 2017

Current KCYS radar loop over western Nebraska shows scattered
thunderstorms just north of the I-80 corridor this afternoon.
These thunderstorms have become strong and locally severe with
large hail and some strong winds. Believe this will continue over
the next 3 to 5 hours will additional activity developing further
north and west through this evening. These storms may also become
strong or severe with large hail and strong gusty winds.

For tonight, would not be surprised if thunderstorm activity
lingers through midnight due to a series of weak disturbances
aloft moving southeast across the area ahead of the upper level
ridge axis to the west. More organized squall lines or multi-cells
are possible as suggested by the HRRR and other high resolution
models. Otherwise, activity will gradually diminish in intensity
after midnight with patchy fog possible towards sunrise over the
areas of light winds and which received moderate to heavy
rainfall yesterday and today.

Warming trend will continue into Thursday as the upper level ridge
axis moves eastward into Wyoming. High temperatures will climb
into the 80's over the lower elevations of southeast Wyoming with
highs likely near 90 further east. Models show well-defined warm
air advection aloft across central Wyoming as this ridge builds
into the area. Further east, there is still a threat of strong
thunderstorms as this warm and dry air aloft will be slow to
progress eastward. Believe the coverage will be more isolated
compared to the last few days however, due to this drier air
aloft. Kept POP between 20 to 25 percent near and just east of the
Laramie Range including portions of the Nebraska panhandle. Llvl
winds will gradually veer into the southwest and west Thursday
night allowing drier air closer to the surface to push into the
region. As the upper level ridge slides east of the area on
Friday, deep southwest flow is expected over the area with even
warmer temperatures. This will begin a period of warmer than
normal temperatures through the weekend with highs in the mid 80's
to mid 90's likely. Drier conditions will begin on Friday across
the whole area into western Nebraska.

.LONG TERM...(Saturday through Wednesday)
Issued at 355 PM MDT Wed Jun 7 2017

West/southwest flow will prevail through the weekend as the next
upstream trough swings onto the West Coast. Latest model guidance
has slowed this trough about 12 hours or so compared to yesterday.
As a result, expect warm/dry conditions to linger longer, now to
include both Saturday/Sunday. H7 temperatures warm to between 15-17C
both days, which will boost high temps well into the 80s at most
spots, with even some low 90s across the western Nebraska Panhandle.
Both the GFS/ECMWF are consistent in lifting area of low pressure
from the Great Basin area on Monday, into Wyoming on Tuesday, and
the Dakotas by Wednesday. This drives a Pacific Front thru the state
Monday Night which spark off some convection, and depending upon
frontal timing, would not be surprised to see some strong-severe
convection. The trending north of this system's track suggests drier
conditions across the CWA than earlier anticipated. Temperatures
will cool behind Pacific cold front 60s west & 70s east by the
middle of next week.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday afternoon)
Issued at 540 PM MDT Wed Jun 7 2017

Isolated to scattered convection will linger through at least mid-
evening before decreasing in areal coverage and intensity. The CYS
terminal may be impacted with TEMPO for MVFR VIS and VRBL Gusts to
35 KT with TSRA through 01Z. VFR will prevail outside the
convection, with skies becoming fair later tonight.

 &&

.FIRE WEATHER...
Issued at 308 PM MDT Wed Jun 7 2017

No Fire Weather concerns for the rest of the week and through the
weekend with fuels in green-up. Scattered showers and thunderstorms
will continue with a good potential of some wetting rains this
evening and once again on Thursday. Dry and very warm conditions are
expected to develop over the area by Friday.

&&

.HYDROLOGY...
Issued at 540 PM MDT Wed Jun 7 2017

High temperatures in the mountains will increase back into the
60s later this week while low temperatures are expected to stay
above freezing. This will result in continued snowmelt and rising
creeks and main stem rivers. In addition, moderate to heavy
rainfall from showers and thunderstorms today and tonight could
increase snowmelt rate and runoff into area creeks and rivers. Will
continue to monitor the Upper North Platte River near Saratoga,
Lower North Platte River near Henry, and Encampment River at
Encampment for additional rises in river levels over the next
several days.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...TJT
LONG TERM...CAH
AVIATION...MAJ
FIRE WEATHER...TJT
HYDROLOGY...TJT/MAJ
Hazardous weather outlook, Jun 7, 4:54 AM MDT, 14 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
454 AM MDT Wed Jun 7 2017

NEZ002-003-019>021-054-055-095-096-WYZ101-102-107-108-118-119-
081100-
Dawes-Box Butte-Scotts Bluff-Banner-Morrill-Kimball-Cheyenne-
North Sioux-South Sioux-Converse County Lower Elevations-
Niobrara County-East Platte County-Goshen County-
Central Laramie County-East Laramie County-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of western
Nebraska...east central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue through the early evening. Some of these storms could
be severe with large hail, damaging winds and heavy rainfall.
Storms are expected to be slow moving, so there will be an
increased threat of flash flooding. Areas along and south of a
line from Alliance to Torrington to Wheatland stand the greater
chances of seeing these severe thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 35 MPH with gusts to 50 MPH are
possible. An even stronger and more widespread high wind event is
possible Tuesday as an unusually strong low pressure system tracks
across Wyoming into South Dakota.

.Spotter information statement...

Spotter activation may be needed for communities along and south
of Alliance to Torrington to Wheatland after 2PM this afternoon
through early evening.

WYZ103>106-109>117-081100-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
Central Carbon County-North Snowy Range Foothills-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-Laramie Valley-
South Laramie Range-South Laramie Range Foothills-
454 AM MDT Wed Jun 7 2017

This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Scattered thunderstorms are expected to develop by early afternoon
and continue into the early evening hours. Some of these storms
could be strong with dime sized hail and downburst winds to 50
MPH. Slow movement of the storms could result in localized flash
flooding threat.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

Windy conditions are expected Friday night into Saturday where
southwest to west winds of 30 to 40 MPH with gusts to 60 MPH are
possible, especially in the wind prone areas. An even stronger
and more widespread high wind event is possible Tuesday as an
unusually strong low pressure system tracks across Wyoming into
South Dakota.

.Spotter information statement...

Spotter activation will not be needed.

In the hours before

Local storm report, Jun 7, 6:10 PM MDT, 1 hour 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
610 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 PM     HAIL             4 NW HARRISON           42.73N 103.94W
06/07/2017  E0.62 INCH       SIOUX              NE   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 7, 6:26 PM MDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
626 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0547 PM     HAIL             12 N VAN TASSELL        42.84N 104.09W
06/07/2017  M0.88 INCH       NIOBRARA           WY   STORM CHASER

&&

MJAMSKI
Local storm report, Jun 7, 6:47 PM MDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
647 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0646 PM     HEAVY RAIN       4 NW HARRISON           42.73N 103.94W
06/07/2017  M1.36 INCH       SIOUX              NE   TRAINED SPOTTER

&&

MJAMSKI
Local storm report, Jun 7, 7:08 PM MDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
708 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     HAIL             29 N TORRINGTON         42.49N 104.18W
06/07/2017  E0.50 INCH       GOSHEN             WY   CO-OP OBSERVER

            DIME TO MARBLE SIZE.

&&

BCHAPMAN
Local storm report, Jun 7, 7:12 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
712 PM MDT WED JUN 07 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             CHUGWATER               41.76N 104.82W
06/07/2017  E0.88 INCH       PLATTE             WY   LAW ENFORCEMENT

&&

MJAMSKI
Special weather statement, Jun 7, 7:12 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
712 PM MDT WED JUN 7 2017

WYZ106>108-080200-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
712 PM MDT WED JUN 7 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 800 PM MDT...

At 712 PM MDT, Doppler radar was tracking a strong thunderstorm over
Chugwater, or 23 miles south of Wheatland, moving east at 20 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of southwestern Goshen
and southeastern Platte Counties.

This includes Interstate 25 in Wyoming between mile markers 49 and
57.

LAT...LON 4168 10489 4177 10487 4180 10447 4164 10448
TIME...MOT...LOC 0112Z 276DEG 17KT 4173 10479

Rubin

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 6:14 PM MDTSevere Thunderstorm WarningCYSGoshen, Niobrara61 min
Jun 7, 7:12 PM MDTSpecial Weather StatementCYSLaramie48 min
Jun 7, 7:28 PM MDTSpecial Weather StatementCYSConverse62 min
Jun 8, 5:49 PM MDTSpecial Weather StatementCYSLaramie41 min

Nearby

Severe Thunderstorm Warnings in Wyoming, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.